MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH PLUS; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH PLUS; INTRODUCER, CATHETER
Model Number EDWARDS ESHEATH PLUS
Medical Device Problem Codes Difficult to Insert (1316); Material Twisted/Bent (2981)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 01/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.Device not returned.
 
Event or Problem Description
As reported, during the procedure the 1st esheath was opened and prepared without difficulty.The operator experienced challenging access with difficulty advancing the esheath.The tip of the esheath was reported to be bent and the operator was unable to safely advance the sheath.The perceived cause of difficulty advancing the sheath was severe tortuosity.The vessel was reported to be perforated with extravasation noted on angiogram.Vascular surgery was consulted.The patient had an episode of hypotension (a drop in systolic bp <70) due to blood loss and received 2 units of packed red blood cells (prbc) and 1-unit of platelets during the vascular repair.The patient tolerated the procedure well and was sent to the cardiovascular intensive care unit in stable condition.At the time of this report, the patient was in good condition and awaiting discharge to a rehab facility.
 
Additional Manufacturer Narrative
Device code 2981 - material twisted/bent is no longer applicable.
 
Additional Manufacturer Narrative
H2, h3, h6 updated.The returned device was visually inspected, and the following was noted; sheath shaft curvature noted.Sheath liner is partially expanded for approximately 1" from the distal tip, rest of the liner unexpanded.Sheath distal tip is opened as designed with scratches noted.Minor damage to the hdpe noted at about 1.5" and 2" from distal tip.No functional and dimensional testing were able to be performed due to the nature of the complaint.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and revealed no other complaints related to sheath insertion and suturing inability to introduce sheath and sheath insertion and suturing difficulty introducing sheath the returned device meets specification with no evidence to support a manufacturing/design defect has contributed to the complaint, therefore a manufacturing mitigation review was not required.A complaint history review on confirmed device complaints was performed.Of the root causes identified, the following are potentially applicable to the complaint event: patient factors (tortuosity, calcification).A review of edwards lifesciences risk management documentation was performed for this case.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The following instructions for use and training manuals were reviewed: esheath ifu, device prep manual s3 and commander and procedural training manual s3 and commander.No ifu/training deficiencies were identified.The complaint for sheath insertion and suturing inabilit to introduce sheath was confirmed through evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.Reviews of the dhr, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.As reported, they experienced a challenging access with difficulty advancing esheath.The perceived cause of difficulty advancing the sheath was severe tortuosity.Per visual inspection of the returned device, the sheath shaft had some curvature.The sheath distal tip was opened as designed, with scratches along the area.The liner was partially expanded for 1 inch from the distal tip.Lastly, there was some damage to the sheath shaft about 1.5 inches from the distal tip.Per the training manual, push force can vary due to angle of insertion, vessel diameter, tortuosity and degree of calcification.Returned imagery shows tortuous bends and calcification in the patients anatomy.Tortuosity can create sub-optimal angles for the sheath which can increase resistance and difficulty during sheath insertion.Calcification can reduce the vessels luminal diameter, creating a constrained effect on the sheath and further increasing resistance.As such, available information suggests that patient factors (tortuosity, calcification) may have contributed to the reported event.Since no edwards defect, which could have resulted in the complaint, was confirmed, no preventative or corrective actions (capa) are required.Since no product non-conformances or ifu/training deficiencies were identified during evaluation, a product risk assessment (pra) escalation is not required.In this case, the vessel was perforated possibly due to procedural factors (difficulty advancing) and/or challenging access that may have contributed to the complaint event.

Brand Name
EDWARDS ESHEATH PLUS
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16359798
Report Number2015691-2023-10748
Device Sequence Number6315478
Product Code DYB
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)230716(10)63896196
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2023
Device Model NumberEDWARDS ESHEATH PLUS
Device Lot Number63896196
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2023
Supplement Date Received by Manufacturer03/06/2023
04/20/2023
Initial Report FDA Received Date02/12/2023
Supplement Report FDA Received Date03/29/2023
04/22/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale